home
RSS
Suicides outpace car crashes as leading cause of deaths from injuries
The suicide rate increased 15% from 2000 to 2009, according to the report.
September 27th, 2012
02:26 PM ET

Suicides outpace car crashes as leading cause of deaths from injuries

Thirteen-year-old Cade Poulos took his own life just as classes were about to begin Wednesday morning, according to CNN affiliate KJRH. The boy’s death in the crowded hallway of his Stillwater, Oklahoma, junior high school is a raw and recent example of suicide in America.

New research in the American Journal of Public Health reports suicides have surpassed car crashes as the nation’s leading cause of injury-related deaths.

The suicide rate increased 15% from 2000 to 2009, according to the report.

In that same period of time the rate of deadly car crashes dropped by 25%, as a wide array of traffic safety interventions were implemented. The down economy may also have kept more people off the road and out of harm’s way.

Poisonings, the third leading cause of injury-related deaths, increased by 128% over the 10 year period, largely because of prescription drug overdoses.


Fewer young adults abusing prescription drugs
The number of people age 18-25 abusing prescription drugs decreased 14% from 2010 through 2011, a new report shows.
September 24th, 2012
05:32 PM ET

Fewer young adults abusing prescription drugs

About 2.3 million children and adults abused prescription drugs for the first time last year, according to a new government survey on drug use in America.

That’s about 6,400 new prescription drug abusers a day—taking everything from pain relievers and tranquilizers to stimulants and sedatives.

But a Monday report on prescription drug abuse from the Substance Abuse and Mental Health Services Administration shows a 14% drop in the number of young people aged 18 to 25 who are abusing prescription drugs - from 2 million in 2010 to 1.7 million last year. FULL POST


FDA announces new safety plan for opioid use
July 10th, 2012
11:22 AM ET

FDA announces new safety plan for opioid use

The Food and Drug Administration has announced new safety measures for a class of opioid medication used to treat moderate to severe chronic pain.

Opioids are powerful - patients who suffer from chronic pain say the medications can do wonders. But if they fall into the wrong hands or are used for recreational purposes, these meds can cause serious harm, including overdose and death.

“Although many Americans don’t realize it, prescription drug abuse is our swiftest growing drug problem. Many of those abuses involve opioids," said Dr. Margaret Hamburg, commissioner of the Food and Drug Administration. "In 2008, nearly 15,000 Americans died where opioids were involved. In 2009, that number went up to 16,000."
FULL POST


Methadone tied to one-third of prescription painkiller deaths
July 3rd, 2012
02:44 PM ET

Methadone tied to one-third of prescription painkiller deaths

If you are not grappling with cancer-related pain, you probably should not be taking prescription methadone

That is the message spiraling out of startling statistics suggesting using methadone inappropriately is linked to one-third of prescription painkiller overdose deaths.

Methadone accounted for a mere 2% of prescriptions in 2009, according to Centers for Disease Control and Prevention data that spans 10 years and 13 states, but was responsible for 30% of prescription painkiller deaths. 

"Methadone is riskier than other opiates for treating non-cancer pain," said Dr. Thomas Frieden, director of the CDC, who added that there is limited scientific evidence it works for chronic non-cancer pain. "It should only be used for pain when other drugs haven't been effective."
FULL POST


What the Yuck: Can I mix coffee with my meds?
June 24th, 2012
08:12 AM ET

What the Yuck: Can I mix coffee with my meds?

Too embarrassed to ask your doctor about sex, body quirks, or the latest celeb health fad? In a regular feature and a new book, "What the Yuck?!," Health magazine medical editor Dr. Roshini Raj tackles your most personal and provocative questions. Send 'em to Dr. Raj at whattheyuck@health.com.

Q: Is it true that coffee doesn't mix well with some medications?

A: That's true, unless you're drinking decaf. It's best not to combine large amounts of caffeine with any drug that has stimulant effects, such as pseudoephedrine (which is found in some cold and allergy meds), because the caffeine can heighten the drug's side effects, which may include weakness, nausea, and an irregular heartbeat.

Meanwhile, certain antibiotics, such as ciprofloxacin (Cipro), can interfere with the breakdown of caffeine in your body, extending the amount of time it stays in your system and prolonging its effects, such as insomnia or a bad case of the jitters. The herbal supplement echinacea can also do this.
FULL POST


Lethal combo killed artist Thomas Kinkade
Kinkade, one of America's most popular artists, painted more than 1,000 works including cabins, nature scenes and seascapes.
May 8th, 2012
05:35 PM ET

Lethal combo killed artist Thomas Kinkade

The artist Thomas Kinkade, 54, died in April from a lethal combination of alcohol and Valium, according to an autopsy report from the Santa Clara County, California, medical examiner.

Alcohol and Valium, also known as diazepam, are both depressants that slow down the central nervous system. These depressants slow down the brain and also decrease the heart rate, lower the blood pressure and cause lethargy.

“Because your brain will control autonomic function like heart beat, breathing, when the concentration is so high that area of the brain is affected, it does not function,” said Douglas Rohde, supervisor of chemistry and toxicology at Lake County Crime Laboratory in Ohio.  Rohde is not involved in Kinkade’s case.

This could knock a person into a coma, and then breathing and heart beat could stop.

FULL POST


April 30th, 2012
04:16 PM ET

'One baby per hour' born already in withdrawal

The cry of a baby withdrawing from prescription opiates is shrill, as if the child is in terrible pain.

"It's a very high-pitched, uncomfortable cry," said Dr. Aimee Bohn, a pediatrician with Mountain Comprehensive Health Corporation in Whitesburg, Kentucky.  "It's like the kid has been pinched."

That characteristic cry is increasingly ringing through the hallways of hospitals nationwide, according to new research.
FULL POST


« newer posts
Advertisement
About this blog

Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.

Advertisement
Advertisement